Acute severe methotrexate toxicity in patients with psoriasis: A case series and discussion

Oriol Yélamos, Alba Català, Eva Vilarrasa, Esther Roé, Lluís Puig

Research output: Contribution to journalReview articleResearchpeer-review

15 Citations (Scopus)

Abstract

© 2014 S. Karger AG, Basel. Background: Methotrexate (MTX) is considered a relatively safe drug when prescribed at low-dose regimens not exceeding 25 mg/week. Severe acute toxicity is rare and presents with mucositis, cutaneous ulceration and pancytopenia. Most cases occur as the result of inadvertent overdosing due to erroneously taking the drug daily. However, concomitant factors such as older age, co-medication and renal failure may increase the drug's toxicity. Case Reports: We report four consecutive cases of acute MTX toxicity in patients with psoriasis vulgaris. In three patients, MTX was erroneously taken daily for 2-4 weeks. All three patients recovered following MTX withdrawal and intensive treatment. The fourth patient was taking 7.5 mg weekly MTX as prescribed, but had concomitant factors and died. Conclusion: Although low-dose MTX appears to be a safe medication, acute MTX toxicity can be a life-threatening emergency. Greater awareness of possible MTX toxicity is still needed for its prevention, early diagnosis and management.
Original languageEnglish
Pages (from-to)306-309
JournalDermatology
Volume229
Issue number4
DOIs
Publication statusPublished - 1 Jan 2014

Keywords

  • Methotrexate
  • Mucositis
  • Pancytopenia
  • Psoriasis
  • Toxicoderma
  • Ulceration

Fingerprint Dive into the research topics of 'Acute severe methotrexate toxicity in patients with psoriasis: A case series and discussion'. Together they form a unique fingerprint.

Cite this